Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 166, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 24, 2009, 6:40 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2009, 6:40 PM CDT (23:40 UTC)
- Expired
- Jun 24, 2009, 7:09 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Douglas County, KS, Jefferson County, KS
The radar
The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:33 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1261 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 242340
SVRTOP
KSC045-087-250030-
/O.NEW.KTOP.SV.W.0166.090624T2340Z-090625T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT WED JUN 24 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 730 PM CDT
* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR EXTREME NORTH CENTRAL
LAWRENCE...MOVING SOUTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAWRENCE...
CLINTON...
EUDORA...
LONE STAR...
PLEASANT GROVE...
VINLAND...
GLOBE...
BALDWIN CITY...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 194 AND 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
&&
LAT...LON 3873 9509 3874 9540 3910 9541 3914 9519
3912 9518 3910 9517 3897 9518 3897 9509
3898 9507 3897 9506 3874 9505
TIME...MOT...LOC 2340Z 347DEG 22KT 3903 9527
$$
HARDING1 follow-up statement
000
WWUS53 KTOP 250009
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT WED JUN 24 2009
KSC045-087-250020-
/O.CAN.KTOP.SV.W.0166.000000T0000Z-090625T0030Z/
JEFFERSON-DOUGLAS-
709 PM CDT WED JUN 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS AND SOUTHEASTERN
JEFFERSON COUNTIES HAS BEEN CANCELLED...
AT 710 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
LAT...LON 3873 9509 3874 9540 3910 9541 3914 9519
3912 9518 3910 9517 3897 9518 3897 9509
3898 9507 3897 9506 3874 9505
TIME...MOT...LOC 0010Z 347DEG 22KT 3885 9522
$$
HARDINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:48 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 24, 3:48 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT WED JUN 24 2009 .DISCUSSION... THE HEAT CONTINUES...WITH SOME LOCATIONS CATCHING A BRIEF REPRIEVE IN ISOLD SHRA/TSRA. REMNANT OUTFLOW BOUNDARIES ABOUND ACROSS THE AREA THIS AFTERNOON. CAP IS NEARLY ERODED AND ISOLD CELLS DEVELOPING NORTH ALONG STRONG OUTFLOW AND TO OUR SOUTH ALONG PREVIOUS NIGHTS OUTFLOW. TEMPS HAVE RISEN INTO THE 90S WITH DEWPOINTS IN THE LOW 70S AND HEAT INDICES ARE NEARING THE 105 MARK. EXPECT ISOLD ACTIVITY TO CONTINUE THIS AFTERNOON WITH BETTER COVERAGE NORTH WHERE SHORTWAVE ENHANCING CONVECTION THERE. STORM MOVEMENT OF THE CLUSTER SHOULD BECOME SOUTHEAST AND WILL CLIP NE COUNTIES THIS EVENING. LOW LEVEL LAPSE RATES VERY STRONG AND WILL NEED TO WATCH FOR DOWNBURST POTENTIAL THIS EVENING. TONIGHT AND TOMORROW...WEATHER NEXT 24HRS WILL BE INFLUENCED BY THE MESOSCALE. CURRENT THINKING IS THAT STORMS IN SE NEBRASKA WILL CLIP THE NE AS WELL AS PUT DOWN ADDITIONAL OUTFLOW INTO OUR AREA. COULD ALSO LEAVE SOME CLOUDS ACROSS THE EAST FOR THE MORNING HOURS. WOULD ANTICIPATE A SLIGHT BOOST IN THE DEWPOINTS AS A RESULT. APPEARS AS THOUGH ATMOSPHERE WILL RECOVER TOMORROW AFTERNOON WITH UPPER RIDGING SLIDING IN FROM THE WEST AND 850MB TEMPS CLIMBING ANOTHER DEGREE OR TWO. AS A RESULT EXPECT EXCESSIVE HEAT WARNING TO CONTINUE THIS PERIOD. HAVE PAINTED HIGHS NEAR THE CENTURY OUT WEST. THURSDAY THROUGH FRIDAY NIGHT...A SMALL CHANCE FOR ISOLATED THUNDERSTORMS EXISTS OVER NC KS FOR LATE THURSDAY AFTERNOON INTO THE EVENING AS CINH WILL BE MINIMAL IN THAT AREA. THEN UPPER RIDGE BUILDS BACK IN FOR LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. HAVE NOT EXTENDED HEAT WARNING AT THIS TIME...BUT WILL LET MIDNIGHT SHIFT LOOK AT THE NEED FOR IT TONIGHT. CONSIDERABLE DIFFERENCES THEN EXIST AS TO TIMING OF FRONTAL BOUNDARY COMING THROUGH SOMETIME SATURDAY. 12Z NAM MUCH SLOWER THAN 12Z GFS AND ECMWF IN FRONTAL MOVEMENT. NAM HAS BOUNDARY IN NC KS AT 00Z SUN WHILE GFS HAS IT ALMOST OUT OF SE KS. ECMWF MUCH CLOSER TO GFS IN SPEED AND HAVE USED THAT AS THE BASIS FOR WIND SHIFT TIMING. THIS...OF COURSE...HAS IMPLICATIONS FOR DEWPOINTS...HEAT INDICES AND PRECIP CHANCES SAT INTO SAT NIGHT. WITH EXPECTED FASTER MOVEMENT...HAVE REMOVED PRECIP CHANCES FOR SUNDAY. WE THEN GO INTO NNWLY FLOW ALOFT THROUGH NEXT WEDNESDAY. SURFACE HIGH SHOULD KEEP PRECIP AT BAY SUNDAY THROUGH TUESDAY. THEN...WARM ADVECTION ON BACK SIDE OF RIDGE WOULD BRING IN ANOTHER CHANCE FOR THUNDERSTORMS MID WEEK. TEMPERATURES EARLY NEXT WEEK WILL BE COOLER WITH MAINLY UPPER 80S TO NEAR 90 EXPECTED. && .AVIATION... WINDS VARIABLE IN THE PERIOD AS AREA EXPERIENCES OUTFLOW FROM STORMS TO THE NORTH WITH LARGER SCALE SOUTH TO SOUTHWESTERLY FLOW. MHK REMAINS WESTERNMOST FROM CURRENT OUTFLOWS AND WILL KEEP PREVAILING SW. EXPECT STORMS MAIN TRACK TO BE ACROSS FAR NE KS BUT CANNOT RULE OUT AFTERNOON ISOLD SHRA/TSRA AS CAP BREAKS. WILL CARRY CB AT THIS TIME AS EXPECT TO BE ISOLD OR FOCUSED ON A BOUNDARY...WHICH ARE CURRENTLY BETWEEN TAF SITES. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL 7 PM THURSDAY FOR KSZ008-KSZ009- KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026- KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055- KSZ056-KSZ058-KSZ059. &&
Hazardous weather outlook, Jun 24, 3:55 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT WED JUN 24 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 355 PM CDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT NIGHTTIME HEAT INDICES IN THE UPPER 70S ARE EXPECTED TONIGHT. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT TONIGHT THROUGH THURSDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE OUTLOOK AREA. A FEW OF THE STORMS MAY BE SEVERE THIS EVENING...MAINLY NORTH OF INTERSTATE 70. DAMAGING WINDS AND HAIL ARE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AND HUMID CONDITIONS WILL CONTINUE ON THURSDAY. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON. THE HEAT AND HUMIDITY WILL CONTINUE INTO FRIDAY NIGHT OR SATURDAY...WITH AN EXTENSION OF THE HEAT WARNING POSSIBLE IN LATER FORECASTS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT IN NORTH CENTRAL KANSAS...AND SATURDAY AND SATURDAY NIGHT ACROSS ALL OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT...MAINLY NORTH OF INTERSTATE 70.
In the hours before
Local storm report, Jun 24, 4:38 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND GST 3 NE SENECA 39.87N 96.03W
06/24/2009 E60 MPH NEMAHA KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jun 24, 4:53 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 3 S POWHATTAN 39.72N 95.63W
06/24/2009 E60 MPH BROWN KS PUBLIC
&&
BYRNELocal storm report, Jun 24, 5:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 SW POWHATTAN 39.75N 95.64W
06/24/2009 BROWN KS LAW ENFORCEMENT
BARNS BLOWN DOWN BY CTY SHERIFF
&&
BYRNESpecial weather statement, Jun 24, 5:34 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 534 PM CDT WED JUN 24 2009 KSZ010-011-023-242300- MARSHALL-NEMAHA-POTTAWATOMIE- 534 PM CDT WED JUN 24 2009 ...SIGNIFICANT WEATHER ALERT FOR NEMAHA...MARSHALL AND POTTAWATOMIE COUNTIES... THROUGH 600 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF NEMAHA...MARSHALL AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BLAINE...WHEATON AND LILLIS.
Special weather statement, Jun 24, 6:17 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 617 PM CDT WED JUN 24 2009 KSZ024-039-242345- JACKSON-SHAWNEE- 617 PM CDT WED JUN 24 2009 ...SIGNIFICANT WEATHER ALERT FOR JACKSON AND SHAWNEE COUNTIES... THROUGH 645 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF JACKSON AND SHAWNEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE POTAWATOMI RESERVATION...MAYETTA AND HOYT. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 24, 6:20 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 620 PM CDT WED JUN 24 2009 KSZ023-242345- POTTAWATOMIE- 620 PM CDT WED JUN 24 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN POTTAWATOMIE COUNTY... THROUGH 645 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF NORTHERN POTTAWATOMIE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ONAGA AND HAVENSVILLE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:01 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 29 min |
| Jun 24, 3:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 46 min |
| Jun 24, 3:58 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 62 min |
| Jun 24, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 45 min |
| Jun 24, 5:12 PM CDT | Areal Flood Advisory | TOP | Brown, Nemaha | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.